Q: 58 year old male with Left Ventricular Assist Device (LVAD) is admitted to ICU with syncope and shortness of breath (SOB). Cardiology team suspects sub-optimal anti-coagulation, and thrombosis is suspected. All of the following can be clinical or laboratory markers in this patient except?
A) reddish-brown urine
B) increase creatinine
C) elevated serum LDH
D) increased serum haptoglobin
E) increased free plasma hemoglobin
The risk of thrombosis in continuous LVADs is one of the most major concern and all of these patients require adequate anticoagulation. Obstruction of the pump can be potentially fatal. In such patient, interventions are required on an emergent basis. Some of the parameters to confirm pump thrombosis are presence of reddish-brown urine, worsening renal function, elevated serum LDH, decrease serum haptoglobin and increase free plasma hemoglobin.
Starling RC, Moazami N, Silvestry SC, et al. Unexpected abrupt increase in left ventricular assist device thrombosis. N Engl J Med 2014; 370:33.